EspanaSalude.Org

PAH patients face life-threatening risks from medication errors

September 07, 2015

An electronic survey of 97 clinicians at treating facilities found that 68 percent reported errors associated with administering prostacyclins and 28 respondents reported serious errors including nine that resulted in death. A separate telephone survey found that 17 of 18 nurses at pulmonary arterial hypertension centers reported serious medication errors, including three deaths. The results showed that medication errors included providing the wrong drug to the patient, improper dosing, incorrectly flushing the patient's catheter line and accidental stoppage of the infusion pump.

Researchers made the following recommendations: clearer record-keeping, clinician training, double-checking dosage factors (concentration, patient weight, pump rate and time), color coding cassettes for different drugs, marking line connections for drugs, proper medication storage, ensuring that the infusion pumps are working correctly, and requiring two nurses to sign-off on administering the medication.

PAH affects about 20,000 Americans and presently does not have a cure. One form of pulmonary arterial hypertension has no known cause. For other patients, it results from congenital heart disease, HIV infection, thyroid disease, and the use of certain diet medications or street drugs. The condition is often misdiagnosed in its early stages, but as the condition worsens it can lead to fainting, lightheadedness during physical activity, swelling in the legs and ankles, and bluish toned lips and skin (cyanotic).

SOURCE Medco Health Solutions, Inc.